Sign in to follow this  
Followers 0

brain zaps?

10 posts in this topic

Posted · Report post

ive never experienced it, but have read about it, and think it may have happened to me today. im unsure why, as im not going off my meds, missing doses etc, and thought it resulted from withdrawal? in any case, i was driving, and out of nowhere felt a jarring buzz throughout my brain-like electric shock. it lasted briefly, scared the shit out of me, and triggered the sensation of panic... dizzy, thought i was going to pass out etc. i felt off for a few hours, but that sensation did not happen again. ive definitely never felt anything like it before, and am wondering what happened.

so, what exactly are brain zaps... what do they feel like, why do they occur?

Share this post


Link to post
Share on other sites

Posted · Report post

I've had them before. I've had them less now that my GERD has been treated. for some reason, the GERD, would irritate the vessels around my intake area(mouth jaw area) so that the zaps would travel up the sides of my head.

It distinctly has something to do with the ssris and how the serotonin gets adjusted in your brain, nervous system. this adjustment makes nerves in your brain nervous system, misfire and cause this symptom. That's as good as I can explain it. For me they would happen when overtired on the SSRIs. I thought it was a seizure but my doctor has convinced me otherwise. when taking seroquel at night, i would get them really bad for some reason. I didn't have any panic with mine, but could see how people would get panicky.

Share this post


Link to post
Share on other sites

Posted · Report post

I get them when I forget to take Cymbalta. For me it's a zap along the sides of my head. Very brief, not painful, just odd. I"m so used to them, that they really don't bother me. In fact, it makes me go take my meds!

It sounds like you're pretty freaked out, so those questions would be good to ask your doctor. I'd like to know what he says.

Share this post


Link to post
Share on other sites

Posted · Report post

I have experienced them from overdoses and from missing medications. They're horrible.

Share this post


Link to post
Share on other sites

Posted (edited) · Report post

I'm very interested in this topic as well. Can anyone describe in detail what brain zaps feel like? People all the time mention them.

When I withdraw from an SSRI, I get a strange swishing sound in or around my head (not sure whether in my head or neck or both) that is somewhat painful, but definitely uncomfortable. Is this what people refer to as brain zaps? This swishing is like a strainge pulse in my neck and head.

EDIT: Up early for me and without coffee and writing nonsense. Coffee, coffee, coffee ...

Edited by jt07

Share this post


Link to post
Share on other sites

Posted · Report post

I had them horribly when I was going off effexor, they happened every couple of minutes, what you said describes what I was feeling at the time. I also get them if I miss consecutive doses of medication, it's like a withdrawal symptom.

They never hurt me, but they are definitely disturbing in the way that they throw you off for a few minutes and give you a strange sensation in your body from the "zap". I also feel pretty weak when I'm having the brain zaps so your feeling that you might pass out sounds familiar to me.

Share this post


Link to post
Share on other sites

Posted · Report post

I've always looked at them as an SSRI fact of life. I've never thought they were that big a deal compared to other crap I've got going on.

Share this post


Link to post
Share on other sites

Posted · Report post

thank you everyone for responding. the info is helpful. it does sound like thats what happened, but i dont understand why. ive been taking pristiq for a year, and havent missed doses recently or attempted to go off, so where did it come from? it didnt hurt, but god damn it was some weird shit, and really did scare me. its disorienting, and definitely left me in a dizzy/off state after. if it happens again, ill be more concerned, since it sounds like its a withdraw symptom and im taking my med regularly... but for now its good to know thats likely what it was. thanks again.

Share this post


Link to post
Share on other sites

Posted · Report post

Have you tried calling your pdoc and asking him/her?

Share this post


Link to post
Share on other sites

Posted · Report post

Have you tried calling your pdoc and asking him/her?

no, but i will if it happens again. im sorry to say, not the happiest with him, or else i wouldnt really hesitate. kinda in the process or looking for a new doctor.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0